Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Kansas City, MO

May 14, 20234 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 14, 2023, 12:53 PM CDT for 4 counties in Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 12:53 PM CDT (17:53 UTC)
Expired
May 14, 2023, 3:00 PM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS53 KEAX 141753
FFWEAX
MOC025-047-049-177-142000-
/O.NEW.KEAX.FF.W.0001.230514T1753Z-230514T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1253 PM CDT Sun May 14 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southwestern Caldwell County in north central Missouri...
  Southeastern Clinton County in northwestern Missouri...
  Northeastern Clay County in west central Missouri...
  Northwestern Ray County in west central Missouri...

* Until 300 PM CDT.

* At 1253 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kearney, Lawson, Lathrop, Polo, Holt and Elmira.

This includes the following highways...
	Interstate 35 in Missouri between mile markers 26 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3946 9447 3963 9428 3965 9425 3966 9424
      3956 9404 3934 9435 3945 9448

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
222 
WGUS73 KEAX 141952
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Sun May 14 2023

MOC025-047-049-177-142002-
/O.EXP.KEAX.FF.W.0001.000000T0000Z-230514T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell MO-Clay MO-Clinton MO-Ray MO-
252 PM CDT Sun May 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR 
SOUTHWESTERN CALDWELL, SOUTHEASTERN CLINTON, NORTHEASTERN CLAY AND 
NORTHWESTERN RAY COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3946 9447 3963 9428 3965 9425 3966 9424
      3956 9404 3934 9435 3945 9448

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:40 PM CDT, 13 minutes earlier.

Area forecast discussion, May 14, 12:40 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1240 PM CDT Sun May 14 2023

.Discussion...
Issued at 259 AM CDT SUN MAY 14 2023

Key Messages:

- Scattered to widespread showers and a storms today - tonight, some
of which could be strong.

- Next decent chance for rain comes Thursday into Friday.

The forecast area is situated near the apex of an upper ridge that
is centered over the southeastern states with its axis nosing right
through the forecast area. This is allowing for disturbances to move
northward along the western side of the ridge and with ample lower-
level moisture, areas of showers and storms have been drifting
northward overnight, only to dissipate as they move into weaker or
nonexistent instability. For today though, coverage of precipitation
looks to be scattered to widespread for several reasons. First,
looking through forecast soundings from across the area, we should
be able to reach our convective temperatures early this afternoon as
there's almost no cap in place. Second, a weak front will move
southward into the area and that will likely provide enough of a
focus to force additional showers and storms. SBCAPE values should
range from 1000-2000 J/kg by this afternoon with the greatest values
in our east and into eastern MO. Weak flow over the area, due to the
upper ridge, will result in 20 to as much as 30 kts of deep layer
shear. This will be marginal for storm organization so given the
CAPE/shear combination, we should see mainly airmass type storms
with possible hail to quarter size and strong winds in the
strongest storms. Precipitable water values climb into the 1.6 to
1.9 inch range which suggest potential for heavy rainfall in any
storm that does form today - tonight.

Cooler air will settle into the area on Monday behind the front that
moves through the area. This will be aided by thick cloud cover and
continued chances for showers and few storms. Temperatures climb
back to normal for Tuesday. With light winds and cooler dew
points, the mid 70s temperatures will be quite the contrast to the
humid air mass that was over the area the last few days.
Temperatures warm back into the lower 80s Wednesday into Thursday
ahead of the next system that will affect the area Thursday night
into Friday. A shortwave will track across the Upper Midwest and
push a cold front southward through the area bringing the next
chance for showers and storms. A cooler and drier airmass settles
into the area behind that front for next weekend. Temperatures
will be near to slightly above normal and high pressure settling
over the area will help keep the area dry.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN MAY 14 2023

Isolated to scattered thunderstorms are expected to increase in
areal coverage through the afternoon hours. Expect thunderstorms
to become even more widespread this evening into the overnight,
with heavy rain possible. Ceilings are expected to lower towards
IFR, and remain there Monday morning with showers continuing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...BT
Hazardous weather outlook, May 14, 4:58 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Sun May 14 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
458 AM CDT Sun May 14 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Pop-up showers and thunderstorms are expected this afternoon. A
couple of these storms may be strong with gusty winds and hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday. No severe weather is
anticipated. Better chances for showers and thunderstorms return
near the end of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 14, 12:23 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1223 PM CDT Sun May 14 2023

MOZ021-022-029-030-141800-
Ray MO-Clinton MO-Caldwell MO-Clay MO-
1223 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southeastern
Clinton, northeastern Clay, northwestern Ray and southwestern
Caldwell Counties through 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holt, or near Lawson, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearney, Lawson, Lathrop, Holt and Elmira.

This includes Interstate 35 in Missouri between mile markers 26 and
45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3936 9440 3948 9446 3964 9423 3945 9409
TIME...MOT...LOC 1723Z 244DEG 7KT 3946 9432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

pp

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:23 PM CDTSpecial Weather StatementEAXClinton37 min
May 14, 1:24 PM CDTSpecial Weather StatementEAXChariton36 min
May 14, 1:44 PM CDTSpecial Weather StatementEAXCaldwell31 min
May 14, 1:51 PM CDTSpecial Weather StatementEAXMacon24 min
May 14, 2:08 PM CDTSpecial Weather StatementEAXRandolph37 min
May 14, 2:26 PM CDTSpecial Weather StatementEAXMacon34 min
May 14, 3:20 PM CDTSpecial Weather StatementEAXMacon40 min
May 14, 3:33 PM CDTFlash Flood WarningEAXLinn, Macon117 min
May 14, 3:39 PM CDTSpecial Weather StatementEAXChariton, Macon, Randolph66 min
May 14, 4:01 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph, Saline3 hr
May 14, 5:32 PM CDTSpecial Weather StatementEAXSaline28 min
May 14, 5:58 PM CDTSpecial Weather StatementEAXJackson, Ray47 min
May 14, 6:05 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline85 min
May 14, 6:09 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray23 min
May 14, 6:23 PM CDTFlash Flood WarningEAXLafayette, Ray112 min
May 14, 6:25 PM CDTSpecial Weather StatementEAXCarroll35 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.